Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Raleigh, NC

January 7, 2009Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 7, 2009, 9:23 AM EST for Halifax County, North Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 7, 2009, 9:23 AM EST (14:23 UTC)
Expired
Jan 7, 2009, 10:00 AM EST
In force
37 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 100 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 7, 9:32 AM ESTTSTM WND DMG2 Se Arcola, NCPOWER LINES REPORTED DOWN BY LAW ENFORCEMENT IN HOLLISTER.
Jan 7, 9:51 AM ESTTSTM WND DMG2 Nne Scotland Neck, NCTWO TREES REPORTED DOWN IN SCOTLAND NECK ON CARROT LANE. LAW ENFORCEMENT REPORTED ONE OF THE TREES TO BE ON FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 071423
SVRRAH
NCC083-071500-
/O.NEW.KRAH.SV.W.0003.090107T1423Z-090107T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
923 AM EST WED JAN 7 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1000 AM EST

* AT 912 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS MOVING EAST INTO WESTERN   HALIFAX  
  COUNTY. THESE STORMS WERE MOVING EAST AT 65 MPH. WINDS INEXCESS OF 
  58 MPH ARE LIKELY WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  LITTLETON...ENFIELD...SCOTLAND NECK...HALIFAX...WELDON...ROANOKE
  RAPIDS...

DAMAGING WINDS OF 58 MPH AND GREATER ARE EXPECTED FROM THESE STORMS. 
THESE WINDS CAN BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL 
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS 
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

LAT...LON 3608 7731 3599 7740 3603 7752 3609 7754
      3615 7768 3614 7789 3619 7794 3618 7798
      3619 7800 3634 7793 3649 7792 3651 7789
      3648 7765 3640 7755 3632 7757 3632 7745
      3624 7737 3621 7738 3617 7728 3610 7723
TIME...MOT...LOC 1422Z 230DEG 66KT 3633 7783

$$

13
3 follow-up statements
000 
WWUS52 KRAH 071439
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
939 AM EST WED JAN 7 2009

NCC083-071500-
/O.CON.KRAH.SV.W.0003.000000T0000Z-090107T1500Z/
HALIFAX NC-
936 AM EST WED JAN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM EST
FOR HALIFAX COUNTY...

AT 935 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS RACING ACROSS HALIFAX 
COUNTY. THESE STORMS WERE MOVING RAPIDLY EAST AT 65 MPH AND WILL 
REACH ENFIELD AND ROANOKE RAPIDS BY 945 AM...AND SCOTLAND NECK BY 
950 AM.

LAW ENFORCEMENT HAS REPORTED POWER LINES DOWN IN THE HOLISTER 
COMMUNITY IN SOUTHWEST HALIFAX COUNTY FROM THESE STORMS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3608 7731 3599 7740 3603 7752 3609 7754
      3615 7768 3614 7789 3619 7794 3618 7798
      3619 7800 3634 7793 3649 7792 3651 7789
      3648 7765 3640 7755 3632 7757 3632 7745
      3624 7737 3621 7738 3617 7728 3610 7723
TIME...MOT...LOC 1436Z 230DEG 66KT 3649 7758

$$

MLM
000 
WWUS52 KRAH 071453
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
953 AM EST WED JAN 7 2009

NCC083-071500-
/O.CON.KRAH.SV.W.0003.000000T0000Z-090107T1500Z/
HALIFAX NC-
953 AM EST WED JAN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM EST
FOR EASTERN HALIFAX COUNTY...

AT 948 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER SCOTLAND 
NECK...MOVING AT 65 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3608 7731 3599 7740 3602 7746 3603 7752
      3609 7754 3615 7768 3642 7771 3648 7775
      3648 7765 3644 7762 3640 7755 3632 7757
      3632 7745 3626 7741 3624 7737 3621 7738
      3617 7728 3610 7723
TIME...MOT...LOC 1453Z 230DEG 66KT 3669 7728

$$

13
000 
WWUS52 KRAH 071500
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EST WED JAN 7 2009

NCC083-071510-
/O.EXP.KRAH.SV.W.0003.000000T0000Z-090107T1500Z/
HALIFAX NC-
1000 AM EST WED JAN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HALIFAX COUNTY EXPIRES
AT 1000 AM EST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 3608 7731 3599 7740 3602 7746 3603 7752
      3609 7754 3615 7768 3642 7771 3648 7775
      3648 7765 3644 7762 3640 7755 3632 7757
      3632 7745 3626 7741 3624 7737 3621 7738
      3617 7728 3610 7723
TIME...MOT...LOC 1500Z 230DEG 66KT 3676 7715

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 7:00 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 7, 7:00 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
700 AM EST WED JAN 7 2009

.SYNOPSIS...
A WARM FRONT WILL PUSH NORTHWARD THROUGH MUCH OF CENTRAL NC THIS
MORNING... AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT
WILL MOVE EAST ACROSS THE REGION THIS AFTERNOON. THIS WILL BRING
DRIER AND CHILLY CONDITIONS TO THE STATE TONIGHT THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 620 AM WEDNESDAY...

COMPLEX WEATHER PATTERN TO AFFECT CENTRAL NC NEXT 24 HOURS.

DENSE FOG ADVISORY HAS BEEN ALLOWED TO EXPIRE ACROSS THE FAR
NORTHERN COUNTIES. WARM FRONT IMMEDIATELY SOUTH OF A ROXBORO TO
HENDERSON TO ROANOKE RAPIDS LINE. STRONG SLY FLOW BEHIND THE FRONT
AND WEAKENING CAD REGIME SHOULD ALLOW FRONT TO SURGE FARTHER
NORTH. THUS EXPECT VISIBILITIES TO IMPROVE SHORTLY ACROSS THE FAR NORTH.

OTHERWISE BAND OF SHOWERS AND POTENTIAL FOR ISOLATED THUNDER
ACROSS THE SOUTH EDGING EAST THROUGH THE NW AND SOUTHERN PIEDMONT
AT 1115Z. STRONG GUSTY WINDS OCCURRING WITH THE PASSAGE OF THE
BAND WITH INT AND GSO REPORTING GUSTS BETWEEN 30 AND 35 MPH.
EXPECT SIMILAR CONDITIONS AS BAND OF CONVECTION PUSHES FARTHER
EAST INTO THE HEART OF CENTRAL NC. IN FACT WITH THE CORE OF THE
LOW LEVEL JET LYING ALONG OR JUST EAST OF HIGHWAY 1...COULD SEE
GUSTS UP TO 45 OR 50 MPH WITH THIS BAND OF CONVECTION. TEMPS STILL
A CHALLENGE AS WARM AIR HAS OVERWHELMED MOST OF THE AREA WITH MOST
LOCALES SOUTH OF THE WARM FRONT IN THE MID TO UPPER 60S.

DISCUSSION FROM 320 AM FOLLOWS...

VERY STRONG LOW LEVEL JET (60-65KTS AT 925 MB) PROGGED TO CROSS
THE EASTERN COUNTIES THIS MORNING. ONCE THE COLD FRONT CROSSES THE
AREA EARLY THIS AFTERNOON...STRONG SUBSIDENCE IN WAKE OF THE
SYSTEM WILL LIKELY TRANSFER STRONG WINDS TOWARD THE SURFACE WITH
GUSTS 40 TO 45 MPH LIKELY. SINCE THE TOP SOIL IS SATURATED FROM
RECENT RAINFALL...EXPECT SOME TREES AND POWER POLES TO BE TAKEN
DOWN IN THESE WINDS LEADING TO POWER OUTAGES. DUE TO THESE FACTORS
WILL MAINTAIN A WIND ADVISORY FROM 9 AM TO MIDNIGHT. IN THE TRIAD
REGION AND ACROSS THE FAR NORTH...THE RESIDUAL COOL AIR MASS FROM
THE RECENT CAD EVENT WILL PREVENT THE STRONGEST WINDS FROM MIXING
TO THE SURFACE UNTIL THIS AFTERNOON. HOWEVER...FOR SIMPLICITY SAKE
AND TO AVOID CONFUSION WITH A SEGMENTED ADVISORY...WENT AHEAD AND
PLACED THESE AREA IN THE ADVISORY STARTING AT 9 AM.
AGAIN...STRONGEST WINDS WILL LIKELY NOT AFFECT THIS REGION UNTIL
THIS AFTERNOON.

THIS MORNING...BAND OF CONVECTION WILL CROSS THE REGION AHEAD OF
THE SURFACE COLD FRONT. DUE TO VERY STRONG WINDS JUST OFF THE
SURFACE...THE STRONGER SHOWERS/ISOLATED THUNDER MAY BE ABLE TO
TRANSFER THESE WINDS TO THE SURFACE...CAUSING ISOLATED DAMAGING
WIND GUSTS. THIS THREAT APPEARS TO BE GREATEST ACROSS THE SOUTHERN
PIEDMONT...SANDHILLS AND THE EASTERN PIEDMONT INTO THE COASTAL
PLAIN. DUE TO THE FAST MOVEMENT OF THE INDIVIDUAL CELLS...ANY
WARNINGS ISSUED WILL LIKELY COVER SEVERAL COUNTIES AT A TIME.

FINALLY...TEMPS TODAY A CRAP SHOOT. TEMPS IN THE SANDHILLS AND
SOUTHERN COASTAL PLAIN ALREADY NEAR PROJECTED FORECAST HIGHS...AND
THE WARM FRONT MOVING NORTH OVER THE NORTHERN COUNTIES NOT HELPING
MATTERS. WITH BAND OF CONVECTION THIS MORNING...MAY SEE TEMPS DROP
INITIALLY THEN TEMPS RECOVER AS SW WINDS KICK-IN BEHIND EXITING
SYSTEM.

TONIGHT...PASSAGE OF INITIAL 850-700MB TROUGH THIS EVENING MAY
CAUSE A FEW SHOWERS EARLY ACROSS THE NORTH. OTHERWISE WINDY
WESTERLY FLOW WILL ADVECT COOLER DRIER AIR. EXPECT WINDS TO
SUBSIDE BELOW ADVISORY CRITERIA BY MIDNIGHT. MIXING NEAR SURFACE
WILL PREVENT AIR MASS FROM REALIZING FULL COOLING POTENTIAL. WENT
WITH MIN TEMPS NEAR OR ON THE WARM SIDE OF GUIDANCE (MID/UPPER 30S
NORTH TO LOWER 40S SE).

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 315 AM WEDNESDAY

MODELS HAVE COME IN WETTER BETWEEN 2000-10000FT OVER THE REGION THU
WITH THE PASSAGE OF ANOTHER DISTINCT MID LEVEL TROUGH. APPEARS TO
BE ENOUGH LIFT THROUGH THE COLUMN TO GENERATE A FEW INSTABILITY
SHOWERS. DUE TO THE COLD TEMPS ALOFT...MAY SEE A FEW SNOW SHOWERS
ACROSS THE NORTH IN SPITE OF SURFACE TEMPS NEAR 40 DEGREES. FOR
NOW....WILL HAVE POPS NO HIGHER THAN 20%. WINDS WILL BE BLUSTERY
BUT NOT AS STRONG AS THOSE EXPECTED LATER TODAY.

THURSDAY NIGHT THROUGH FRIDAY NIGHT....HIGH PRESSURE WILL BUILD
INTO THE REGION FROM THE WEST. THIS WILL LEAD TO A TRANQUIL
WEATHER PATTERN. WITH SURFACE HIGH IN VICINITY BY FRIDAY
MORNING...WINDS SHOULD SUBSIDE TO NEAR CALM. IF SKIES REMAIN
CLEAR...TEMPS SHOULD FALL INTO THE MID AND UPPER 20S. AS HIGH
DRIFTS EAST FRIDAY AND FRIDAY NIGHT...AIR MASS WILL BEGIN TO
MODIFY. HIGH TEMPS FRI BE CLOSE TO NORMAL WHILE MIN TEMPS FRIDAY
NIGHT SHOULD BE A FEW DEGREES WARMER THAN THU NIGHT...ESPECIALLY
IN THE WEST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 236 AM WEDNESDAY...

THE MEDIUM RANGE MODELS CONTINUE TO ADVERTISE A MOSTLY DRY COLD
FRONTAL PASSAGE ON SATURDAY. JUST AS IN THE PREVIOUS RUNS... THE
MAIN UPPER LEVEL DYNAMICS ARE FORECAST TO PASS WELL NORTH OF OUR
REGION... WITH VERY LITTLE LOW LEVEL MOISTURE TRANSPORT IN THE LOWER
LEVELS AHEAD OF THE FRONT. HOWEVER... THE 00Z/ECMWF CONTINUES TO
INDICATE A SLIGHTLY BETTER CHANCE OF SHOWERS WITH THE FRONT... WITH
LITTLE SUPPORT FROM THE 00Z/GFS. FOR NOW... WE WILL MAINTAIN A
SLIGHT CHANCE OF SHOWERS ON SATURDAY AT 20 PERCENT. SATURDAY SHOULD
ALSO BE WARMER AS THE SW WINDS INCREASE AHEAD OF THE FRONT. IF
THERE IS ENOUGH SUNSHINE... THE TEMPS COULD REACH INTO THE 60S EVEN
IN THE NW PIEDMONT. WITH THE EXPECTED INCREASE IN MID AND HIGH LEVEL
MOISTURE.... WE WILL MAINTAIN THE CURRENT 58-65 NW TO SE.

A COLDER DRY N FLOW WILL FOLLOW THE FRONT SATURDAY NIGHT INTO
SUNDAY. THE AIR MASS WILL BE OF MODIFIED POLAR ORIGIN. THE COLDEST
AIR WILL REMAIN WEST OF THE APPALACHIANS UNTIL SUNDAY NIGHT AND
MONDAY. SUNDAY TEMPS SHOULD BE A FEW DEGREES ABOVE NORMAL. LOWS
35-40 AND HIGHS SUNDAY 50-55 OR SO. FOR MONDAY... LOWS WILL DIP INTO
THE 20S WITH HIGHS IN THE MID 40S TO NEAR 50 (VERY CLOSE TO THE 30
YEAR AVERAGE).

MONDAY NIGHT AND TUESDAY: MODEL SPREAD CONTINUES TO BE OF CONCERN
AND RESULTS IN A LOW CONFIDENCE FORECAST. AN INCREASINGLY +PNA
PATTERN IS SUPPORTED WHICH SHOULD BUILD A WESTERN U.S. UPPER RIDGE
AND DOWNSTREAM EASTERN U.S. TROUGH. BEFORE THIS OCCURS... THERE
COULD STILL BE SOME INTERACTION OF AN OLD STALLED BAROCLINIC ZONE
ALONG THE GULF COAST AND POSSIBLE EJECTION/INTERACTION OF THE SW US
TROUGH WITH NORTHERN STREAM ENERGY. WE CONTINUE TO FAVOR ANY
CYCLOGENESIS/FRONTAL WAVES REMAINING FAR ENOUGH SOUTH AND EAST OF
CENTRAL NC TO KEEP OUR WEATHER DRY... BUT THE LACK OF RUN TO RUN AND
MODEL TO MODEL CONTINUITY MAKES THIS A LOW CONFIDENCE FORECAST.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 700 AM WEDNESDAY...

A PRE-FRONTAL LINE OF LOW TOPPED (LESS THAN 20K FEET) CONVECTION
CONTINUED TO PUSH EAST THROUGH THE PIEDMONT AT 700 AM. A BRIEF
PERIOD OF VERY HEAVY RAIN AND GUSTY WIND TO 40 MPH WILL ACCOMPANY
THE LINE THROUGH THE KRDU AND KFAY AND KRWI TERMINALS BETWEEN
14Z-17Z. THE LINE HAD ALREADY PASSED KINT AND KGSO WHERE WINDS
GUSTED TO 30KT OR SO. AFTER THE LINE PASSES... THERE WILL BE A
PERIOD OF LIGHT RAIN SHOWERS FOR SEVERAL HOURS... WITH MVFR TO VFR
CIGS.

A STRONG COLD FRONT WILL PUSH EAST ACROSS THE REGION THIS AFTERNOON.
THIS WILL SHIFT THE WINDS TO MORE WESTERLY AND REMAIN STRONG AND
GUSTY (15-25KT WITH GUSTS TO 35KT). CIGS AND VSBYS WILL RETURN TO
VFR BETWEEN 18Z-21Z. WINDS WILL REMAIN STRONG THROUGH AROUND 03Z/08 OR
SO.

VFR CONDITIONS ARE EXPECTED TONIGHT WITH LIGHT WEST WINDS. A RETURN
TO GUSTY WESTERLY WINDS ARE EXPECTED ON THURSDAY. VFR CONDITIONS
EXPECTED ON FRIDAY THEN ANOTHER COLD FRONT MOVING THROUGH THE AREA
SATURDAY WITH BRIEF MVFR CEILINGS AND VISIBILITIES.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...BADGETT
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...BADGETT
AVIATION...BADGETT
Hazardous weather outlook, Jan 7, 6:20 AM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
620 AM EST WED JAN 7 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
620 AM EST WED JAN 7 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A BAND OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE
REGION THIS MORNING. THE STRONGER SHOWERS AND STORMS MAY PRODUCE
ISOLATED DAMAGING WIND GUSTS UP TO 60 MPH. LATER THIS
MORNING...SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
UP TO 40 MPH. THESE WINDS MAY TOPPLE A FEW TREES AND POWER POLES
LEADING TO A FEW POWER OUTAGES. WINDS WILL BEGIN TO DIMINISH LATE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

WSS

In the hours before

Special weather statement, Jan 7, 5:30 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EST WED JAN 7 2009

NCZ021>023-038-039-073-074-083-084-071400-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-RICHMOND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE...
TROY...WADESBORO...ROCKINGHAM
530 AM EST WED JAN 7 2009

...A WET AND WINDY MORNING COMMUTE...

A BAND OF HEAVY SHOWERS AHEAD OF A STRONG COLD FRONT WILL CROSS
THE TRIAD REGION AND THE SOUTHERN PIEDMONT BETWEEN 6 AM AND
8 AM. THESE HEAVY SHOWERS WILL REDUCE THE VISIBILITY AT TIMES TO
JUST FEW HUNDRED FEET PLUS CAUSE WATER TO POND ON THE
ROADS...LEADING TO AN INCREASE LIKELIHOOD OF HYDROPLANING.

IN ADDITION...SOUTH WINDS AHEAD OF THIS BAND OF SHOWERS WILL BE
QUITE STRONG...ESPECIALLY ACROSS THE SOUTHERN PIEDMONT THROUGH THE
SOUTHERN EDGE OF THE TRIAD. SOUTH WINDS WILL GUSTS BETWEEN 30 AND
35 MPH. THESE GUSTY WINDS WILL MAKE HANDLING OF HIGH PROFILE
VEHICLES VERY DIFFICULT. THOSE DRIVING HIGH PROFILE VEHICLES
SHOULD USE EXTRA CAUTION...ESPECIALLY IN OPEN AREAS SUCH AS ON
BRIDGES AND OVERPASSES.

WINDS WILL TEMPORARILY SUBSIDE BEHIND THE SHOWERS BUT ARE
EXPECTED TO STRENGTHEN AGAIN LATER THIS MORNING AND CONTINUE THIS
AFTERNOON THROUGH THIS EVENING BEHIND THE COLD FRONT.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-071400-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...
WILSON...SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
530 AM EST WED JAN 7 2009

...A WINDY MORNING COMMUTE...

STRONG SOUTH WINDS AHEAD OF A COLD FRONT WILL FREQUENT LY GUSTS UP
TO 30 MPH ACROSS THE REGION EARLY THIS MORNING. THESE GUSTY WINDS
WILL MAKE HANDLING OF HIGH PROFILE VEHICLES VERY DIFFICULT. THOSE
DRIVING HIGH PROFILE VEHICLES SHOULD USE EXTRA
CAUTION...ESPECIALLY IN OPEN AREAS SUCH AS ON BRIDGES AND
OVERPASSES.

A BAND OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE
REGION BETWEEN 9 AM AND 12 NOON. THE HEAVIER SHOWERS AND STORMS
MAY PRODUCE WIND GUSTS AS HIGH AS 45 MPH.

STRONG SOUTHWEST WINDS ARE EXPECTED TO OCCUR BEHIND THE SHOWERS
LATE THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON AND EVENING.
WIND GUSTS UP TO 40 MPH ARE EXPECTED.

WSS
Special weather statement, Jan 7, 6:40 AM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
640 AM EST WED JAN 7 2009

NCZ021>023-038-039-073-074-083-084-071401-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-RICHMOND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE...
TROY...WADESBORO...ROCKINGHAM
640 AM EST WED JAN 7 2009

...A WET AND WINDY MORNING COMMUTE...

A BAND OF HEAVY SHOWERS AHEAD OF A STRONG COLD FRONT WILL CONTINUE
TO MOVE RAPIDLY NORTHEAST THROUGH THE WESTERN PIEDMONT INCLUDING THE
PIEDMONT TRIAD AREA THROUGH 830 AM. THE MAIN PART OF THE LINE WILL
MOVE ACROSS GUILFORD... DAVIDSON... EASTERN FORSYTH... RANDOLPH...
STANLY... ANSON... AND MONTGOMERY COUNTIES BETWEEN 640 AM AND 740
AM. THIS INCLUDES GREENSBORO... HIGH POINT... LEXINGTON... TROY...
ALBEMARLE... AND WADESBORO. A 20 TO 30 MINUTE PERIOD OF VERY HEAVY
RAIN AND GUSTY WINDS TO 40 MPH WILL ACCOMPANY THIS LINE. THESE HEAVY
SHOWERS WILL REDUCE THE VISIBILITY AT TIMES TO JUST FEW HUNDRED FEET
PLUS CAUSE WATER TO POND ON THE ROADS...LEADING TO AN INCREASE
LIKELIHOOD OF HYDROPLANING. THE LINE WILL MOVE INTO THE BURLINGTON
AREA BEFORE 730 AM.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-071401-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...
WILSON...SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
640 AM EST WED JAN 7 2009

...A WINDY THEN WET MORNING COMMUTE...

STRONG SOUTH WINDS AHEAD OF A COLD FRONT WILL PRODUCE FREQUENT GUSTS
UP TO 35 MPH ACROSS THE REGION EARLY THIS MORNING. THESE GUSTY WINDS
WILL MAKE HANDLING OF HIGH PROFILE VEHICLES VERY DIFFICULT. THOSE
DRIVING HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...ESPECIALLY
IN OPEN AREAS SUCH AS ON BRIDGES AND OVERPASSES.

A BAND OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE
REGION BETWEEN 800 AM AND 1100 AM FROM THE WEST. A 20 TO 30 MINUTE
PERIOD OF VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH WILL ACCOMPANY
THE LINE. THE LINE SHOULD REACH THE TRIANGLE AREA BETWEEN 830 AM AND
930 AM... THEN PROGRESS TOWARD FAYETTEVILLE... GOLDSBORO... AND
ROCKY MOUNT BETWEEN 930 AM AND 1100 AM.

BADGETT
Special weather statement, Jan 7, 7:25 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
725 AM EST WED JAN 7 2009

NCZ021>023-038-039-073-074-083-084-071402-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-RICHMOND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE...
TROY...WADESBORO...ROCKINGHAM
725 AM EST WED JAN 7 2009

...A WET AND WINDY MORNING COMMUTE...

A BAND OF HEAVY SHOWERS AHEAD OF A STRONG COLD FRONT WILL CONTINUE
TO MOVE RAPIDLY NORTHEAST THROUGH THE SOUTHERN AND EASTERN PIEDMONT
INCLUDING AREAS FROM WADESBORO AND TROY THROUGH ASHEBORO AND
BURLINGTON THROUGH 800 PM. THE LINE HAD ALREADY PASSED THE PIEDMONT
TRIAD CITIES OF WINSTON-SALEM... GREENSBORO AND HIGH POINT WHERE
WINDS GUSTED TO NEAR 35 MPH. A 20 TO 30 MINUTE PERIOD OF VERY HEAVY
RAIN AND GUSTY WINDS TO 40 MPH WILL ACCOMPANY THIS LINE EASTWARD.
THESE HEAVY SHOWERS WILL REDUCE THE VISIBILITY AT TIMES TO JUST FEW
HUNDRED FEET PLUS CAUSE WATER TO POND ON THE ROADS...LEADING TO AN
INCREASE LIKELIHOOD OF HYDROPLANING.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-071402-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...
WILSON...SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
725 AM EST WED JAN 7 2009

...A WINDY THEN WET MORNING COMMUTE...

STRONG SOUTH WINDS AHEAD OF A COLD FRONT WILL PRODUCE FREQUENT GUSTS
UP TO 35 MPH ACROSS THE REGION EARLY THIS MORNING. THESE GUSTY WINDS
WILL MAKE HANDLING OF HIGH PROFILE VEHICLES VERY DIFFICULT. THOSE
DRIVING HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...ESPECIALLY
IN OPEN AREAS SUCH AS ON BRIDGES AND OVERPASSES.

A BAND OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE RAPIDLY
EAST AT 50 MPH ACROSS CHATHAM... ORANGE... PERSON... DURHAM...
WESTERN WAKE... LEE... MOORE... AND SCOTLAND COUNTIES THROUGH 830
AM. THIS INCLUDES SILER CITY... HILLSBOROUGH... ROXBORO... DURHAM...
RDU INTERNATIONAL AIRPORT... SANFORD... AND SOUTHERN PINES. A 20 TO
30 MINUTE PERIOD OF VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH WILL
ACCOMPANY THE LINE. THE LINE SHOULD REACH THE RALEIGH AREA BETWEEN
830 AM AND 930 AM... THEN PROGRESS TOWARD FAYETTEVILLE...
GOLDSBORO... AND ROCKY MOUNT BETWEEN 930 AM AND 1100 AM.

BADGETT
Special weather statement, Jan 7, 8:23 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
823 AM EST WED JAN 7 2009

NCZ008>011-026-071445-
FRANKLIN-GRANVILLE-HALIFAX-VANCE-WARREN-
825 AM EST WED JAN 7 2009

...SHOWERS AND THUNDERSTORMS STRONG WINDS AND BRIEF HEAVY RAIN WILL
MOVE ACROSS WARREN...GRANVILLE...VANCE...HALIFAX AND FRANKLIN
COUNTIES THROUGH 930 AM EST...

AN AREA OF SHOWERS AND THUNDERSTORMS OVER GRANVILLE AND VANCE
COUNTIES WILL MOVE RAPIDLY NORTHEAST THROUGH 1000 AM. THE STRONGEST
THUNDERSTORMS WILL CONTAIN WIND GUSTS BETWEEN 40 AND 50 MPH AND THEY
WILL BE NEAR HENDERSON AT AROUND 830 AM EST...MIDDLEBURG AROUND 835
AM...NORLINA AROUND 840 AM...WARRENTON AROUND 845 AM AND LAKE GASTON
AROUND 855 AM.

RAINFALL DURING THE PAST 24 HOURS HAS RESULTED IN WET SOIL
CONDITIONS WHICH WILL ALLOW WIND GUSTS TO MORE EASILY TOPPLE TREES.
BOATERS ON AREA LAKES INCLUDING JOHN H KERR LAKE AND LAKE GASTON
SHOULD MOVE TO SAFE HARBOR OR SHELTER NOW.

BLAES
Special weather statement, Jan 7, 8:40 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
840 AM EST WED JAN 7 2009

NCZ042-077-078-088-089-071500-
CUMBERLAND-HARNETT-JOHNSTON-SAMPSON-WAYNE-
840 AM EST WED JAN 7 2009

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...
WAYNE...HARNETT...SAMPSON AND CUMBERLAND COUNTIES THROUGH 1000 AM
EST...

THE STRONGEST THUNDERSTORMS WITH WIND GUSTS OF 40 TO 50 MPH AND VERY
HEAVY RAIN WILL BE NEAR AUTRYVILLE AROUND 845 AM...HOBBTON AROUND
905 AM...MOUNT OLIVE AROUND 920 AM...BROGDEN AROUND 925 AM...ELROY
AROUND 930 AM...WALNUT CREEK AROUND 935 AM.

RAINFALL DURING THE PAST 24 HOURS HAS RESULTED IN WET SOIL
CONDITIONS WHICH WILL ALLOW WIND GUSTS TO MORE EASILY TOPPLE TREES.
THESE WINDS ARE EASILY CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.
LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND AWNINGS COULD BE TOSSED AROUND.

BLAES
Local storm report, Jan 7, 9:22 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
922 AM EST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     NON-TSTM WND DMG 3 WNW TARBORO           35.93N 77.61W
01/07/2009                   EDGECOMBE          NC   AMATEUR RADIO

            POWER POLES AND LINES DOWN NEAR US HWY 64 ALT AND RACCOON
            BRANCH ROAD.

&&

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 11:34 PM ESTDense Fog AdvisoryRAHAlamance, Chatham, Davidson, Durham, Edgecombe, Forsyth and 13 more6 hr
Jan 7, 3:38 AM ESTWind AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more18 hr
Jan 7, 8:59 AM ESTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne61 min
Jan 7, 9:12 AM ESTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson51 min
Jan 7, 5:18 PM ESTHigh Wind WarningRAHEdgecombe, Franklin, Halifax, Johnston, Nash, Sampson and 4 more115 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.